Doctors warn of alternative therapy dangers for children
Doctors have warned of the dangers of treating children with alternative medicines.
Published in the British Medical Journal's Case Reports, a report by doctors from Barts Health NHS Trust in the U.K. describes how they treated a four-year-old autistic boy who was suffering adverse effects from a cocktail of supplements.
The child, who was not named in a report of the incident, had been vomiting and constipated for three weeks and also lost 3kg in weight before he was taken to hospital and diagnosed with severe hypercalcaemia - or very high calcium levels in his blood.
The parents only revealed the boy had taken the holistic supplements, including calcium, vitamin D, cod liver oil, camel milk, silver, zinc and epsom bath salts, three days after he was admitted. Doctors said it should be "routine practice" to take details of alternative therapies as part of the patient's medical history, and police were actually called to investigate the naturopath who advised the therapies.
In view of other investigations being normal, doctors thought that the supplements he was taking were the most likely explanation for his symptoms.
"His parents were devastated that something they had given to their son with good intent had made him so unwell,” the doctors write in their report.
The boy was treated with hyperhydration and medications to reduce his calcium level, and he made a full recovery two weeks later.
"Many families view these therapies as safer 'natural' options," authors said in a statement. "But as this case demonstrates, there can be significant adverse effects which may go unrecognised due to lack of monitoring, recognition and experience with these therapies."
"There are many reported cases of complications, including fatalities, and probably many others which are not reported to medical practitioners or recognised as being attributable to these."